Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS St. Louis, MO

June 17, 2017Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2017, 10:48 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 10:48 PM CDT (03:48 UTC)
Expired
Jun 17, 2017, 11:18 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KLSX 180348
SVRLSX
MOC137-205-180430-
/O.NEW.KLSX.SV.W.0130.170618T0348Z-170618T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1048 PM CDT SAT JUN 17 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in northeastern Missouri...
  Northeastern Monroe County in northeastern Missouri...

* Until 1130 PM CDT.

* At 1048 PM CDT, a severe thunderstorm was located near Clarence,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monroe City, Shelbina, Paris, Clarence, Maud, Granville, Hunnewell,
  Stoutsville and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 9230 3984 9219 3970 9184 3966 9184
      3966 9174 3965 9171 3962 9171 3942 9190
      3968 9230
TIME...MOT...LOC 0348Z 303DEG 20KT 3973 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
545 
WWUS53 KLSX 180418
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1118 PM CDT SAT JUN 17 2017

MOC137-205-180428-
/O.CAN.KLSX.SV.W.0130.000000T0000Z-170618T0430Z/
Shelby MO-Monroe MO-
1118 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Missouri. A severe thunderstorm watch also remains in
effect until 600 AM CDT for northeastern Missouri.

LAT...LON 3972 9230 3984 9219 3970 9184 3966 9184
      3966 9174 3965 9171 3962 9171 3942 9190
      3968 9230
TIME...MOT...LOC 0416Z 303DEG 20KT 3964 9200 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:31 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

In the hours before

Local storm report, Jun 17, 10:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MOUNT STERLING          39.98N  90.76W
06/17/2017                   BROWN              IL   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO
            SPECIFICS AT THIS TIME AS TO THE CAUSE.

&&

EVENT NUMBER LSX1700495

JPK
Local storm report, Jun 17, 10:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 S MOUNT STERLING      39.96N  90.76W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0945 PM     HAIL             2 S MOUNT STERLING      39.96N  90.76W
06/17/2017  E1.75 INCH       BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

&&

EVENT NUMBER LSX1700496
EVENT NUMBER LSX1700497

JPK
Local storm report, Jun 17, 10:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
06/17/2017  M56 MPH          ADAMS              IL   ASOS

&&

EVENT NUMBER LSX1700498

JPK
Local storm report, Jun 17, 10:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
06/17/2017  M53 MPH          MARION             MO   AWOS

&&

EVENT NUMBER LSX1700499

JPK
Local storm report, Jun 17, 10:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     LA GRANGE               39.94N  90.54W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED MINOR ROOF DAMAGE IN LA GRANGE.

&&

EVENT NUMBER LSX1700500

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningLSXLewis18 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis23 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls, Shelby46 min
Jun 17, 11:04 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau56 min
Jun 17, 11:53 PM CDTSpecial Weather StatementLSXLincoln, Pike52 min
Jun 17, 11:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren50 min
Jun 18, 12:34 AM CDTSpecial Weather StatementLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis56 min
Jun 18, 12:50 AM CDTSpecial Weather StatementLSXGasconade, Osage40 min
Jun 18, 1:19 AM CDTSpecial Weather StatementLSXCrawford, Washington56 min
Jun 18, 1:23 AM CDTSpecial Weather StatementLSXJefferson, City of Saint Louis67 min
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve37 min
Jun 18, 5:51 AM CDTRiver Flood WarningLSXMarion25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.